Alabama, 2003Hail in Alabama, April 25, 2003
April 25, 2003 · NWS MOB · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 25, 11:37 AM CST, 5 hours 28 minutes earlier.
Area forecast discussion, Apr 25, 11:37 AM CST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1237 PM CDT FRI APR 25 2003
THE LATEST SURFACE ANALYSIS SHOWS THE APPROACHING WEAK FRONT OVER
MISSISSIPPI AND CENTRAL LOUISIANA AND IS EXPECTED TO MOVE THROUGH
THE FORECAST AREA BY LATE TONIGHT. A LOBE OF ENERGY ROTATING AROUND
THE BASE OF THE 500 MB LOW AND LOW LEVEL SOUTHWEST WINDS WILL RESULT
IN MILD DEEP LAYER LIFT JUST AHEAD OF THE APPROACHING FRONT. MODEL
SOUNDINGS ARE SHOWING A DECENT 750 MB CAP...BUT THIS WILL ERODE
QUICKLY TODAY ALONG AS 850 MB MOISTURE SLUG UPSTREAM IS USHERED INTO
THE AREA AND LOW LEVEL TEMPERATURES WARM UNDER MOSTLY SUNNY/PARTLY
CLOUDY SKIES. THE CAP IS WEAKER OVER THE NORTHERN PORTION OF THE
FORECAST AREA...AND THIS IS ALSO WHERE THE BETTER DYNAMICS AND DEEP
LAYER LIFT WILL BE LOCATED. ANY STORMS THAT DO DEVELOP THIS
AFTERNOON OVER THE AREA WILL ENTRAIN THE DRY MID LEVEL AIR AND
DOWNDRAFTS WILL ALSO ACCELERATE IN THE SUBCLOUD LAYER AS THEY
ENTRAIN THE RELATIVELY DRY SUBCLOUD AIR. WITH THE GENERALLY
UNIDIRECTIONAL LOW LEVEL WIND FLOW AND CAPES ATTAINING AT LEAST
3600...THIS INDICATES MAINLY A PULSE STORM ENVIRONMENT CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING DOWNBURSTS...ALTHOUGH ONE STORM
NORTH OF THE AREA HAS MANAGED TO TAP SUFFICIENT LOW LEVEL SHEAR TO
PRODUCE A BRIEF TOUCHDOWN. THE BIG QUESTION IS WHETHER OR NOT THE
WEAK LOW LEVEL TROF ASSOCIATED WITH THE MID LEVEL SHORTWAVE ENERGY
WILL BE SUFFICIENT TO MUCH CONVECTION OVER THE AREA...BUT THE
NORTHERN PORTION LOOKS LIKE THE BEST BET FOR ACTIVITY. WILL NEED TO
ADD MENTION OF POSSIBLE SEVERE STORMS TO THE EASTERN SECTIONS THIS
EVENING GIVEN TIMING OF SHORTWAVE. DRY AND BENIGN WEATHER FOLLOWS
AFTER TONIGHT AS DEEP RIDGING WORKS INTO THE SOUTHEAST STATES ON
SATURDAY AND LINGERS THROUGH MONDAY NIGHT. A SERIES OF STRONG MID
LEVEL SHORTWAVES WILL FLOW INTO THE WESTERN STATES AND CENTRAL
PLAINS WEDNESDAY THROUGH FRIDAY WITH THE MAIN ASSOCIATED SURFACE
SYSTEM TRACKING NORTHEASTWARD TOWARDS THE GREAT LAKES REGION. DEEP
RIDGING IS EXPECTED TO REMAIN OVER THE SOUTHEAST STATES
MEANWHILE...BUT THE POSITION OF THE SURFACE RIDGE ALONG THE NORTHERN
GULF WILL PROVIDE FOR AN ONSHORE FLOW THROUGH THE PERIOD. THIS
PATTERN WILL ALLOW FOR A SEA BREEZE TO DEVELOP DAILY...WHICH MAY
INITIATE CONVECTION ON EACH DAY AS WELL. GIVEN THAT THE POSITION OF
THE SURFACE RIDGE WILL INFLUENCE THE EXTENT OF SEA BREEZE
DEVELOPMENT AND THE RESULTANT CONVECTION...WILL HOLD OFF ON ANY POPS
THROUGH THE EXTENDED PERIOD FOR NOW.
MARINE...LIGHT TO MODERATE SOUTHWEST WINDS WILL SWITCH TO THE
NORTHWEST AS THE FRONT MOVES THROUGH THE COASTAL WATERS TONIGHT.
OFFSHORE SEAS IN EXCESS OF 7 FEET SHOULD HAVE SUBSIDED TO 4 TO 5
FEET TONIGHT SO EXPECT TO DISCONTINUE SMALL CRAFT ADVISORY.
GENERALLY LIGHT WINDS CONTINUE SUNDAY THROUGH MONDAY AS A DOME OF
HIGH PRESSURE SETTLES INTO THE SOUTHEAST STATES.
FIRE...NO CONCERNS AT THIS TIME. DRIER AIR FLOWING INTO THE REGION
WILL RESULT IN LOWER AFTERNOON RELATIVE HUMIDITIES...BUT ARE
EXPECTED TO REMAIN JUST ABOVE CRITICAL LEVELS OR AT LEAST NOT
SATISFY DURATION REQUIREMENTS.
.PRELIMINARY TEMPS / POPS...
MOBILE 59 81 57 83 / 30 00 00 00
PENSACOLA 62 80 60 81 / 30 00 00 00
DESTIN 65 78 63 79 / 30 00 00 00
EVERGREEN 56 80 53 81 / 30 00 00 00
WAYNESBORO 55 80 53 81 / 20 00 00 00
CAMDEN 55 80 53 81 / 20 00 00 00
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Apr 25, 4:18 AM CST, 12 hours 47 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
518 AM CDT FRI APR 25 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...(TODAY AND TONIGHT)
AS A SURFACE FRONTAL BOUNDARY MOVES SLOWLY EAST OUT OF EAST TEXAS
TODAY...ALONG WITH COLD TEMPERATURES HIGH IN THE ATMOSPHERE SWINGING
ACROSS...THE MOIST AIRMASS AHEAD OF THE FRONT IS FORECAST TO BECOME
QUITE UNSTABLE THROUGH THE DAY.
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED THE
AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS. ALTHOUGH AN
ISOLATED TORNADO IS NOT OUT OF THE QUESTION TODAY...THE MAIN THREAT
IN STORMS THAT INTENSIFY TO SEVERE LEVELS LOOKS TO BE DAMAGING
DOWNBURST WINDS AND LARGE HAIL.
THE SEVERE WEATHER THREAT ENDS TONIGHT AS THE FRONT MOVES EAST
THROUGH THE AREA.
.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS FOR
SEVERE WEATHER OPERATIONS IS EXPECTED TO BE REQUIRED TODAY OVER
SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA
PANHANDLE. /10
In the hours before
Special weather statement, Apr 25, 3:30 PM CST, 1 hour 35 minutes before
ALZ051>055-MSZ067-075-076-079-252300-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
430 PM CDT FRI APR 25 2003
...THUNDERSTORM ADVISORY FOR SOUTHWEST ALABAMA AND SOUTHEAST
MISSISSIPPI UNTIL 600 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM NEAR ALBERTA IN CHOCTAW COUNTY TO NORTH OF BUTLER
TO JUST NORTH OF NEW AUGUSTA. THIS LINE WAS DRIFTING SOUTH AND
SHOULD BE FROM NEAR CAMDEN TO WAYNESBORO TO BEAUMONT BY 530 PM.
THE PRIMARY THREATS FROM THIS LINE OF STORMS WILL BE REGULAR MARBLE
SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH. FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES WILL ALSO OCCUR WITH THESE STORMS. PEOPLE
PLANNING ON OUTDOOR ACTIVITIES THIS EVENING SHOULD KEEP AN EYE ON
THE SKY FOR APPROACHING STORMS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORMS HAVE PASSED.
SOME OF THESE STORMS MAY BECOME SEVERE WITHIN THE NEXT HOUR AND
PEOPLE IN THESE AREAS SHOULD BE READY TO TAKE COVER IF A WARNING IS
ISSUED OR SEVERE WEATHER IS OBSERVED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FRIDAY EVENING FOR
SOUTHWESTERN ALABAMA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR SOUTHEAST MISSISSIPPI.
Hail, Washington
- When
- April 25, 5:05 PM CST to 5:07 PM CST
- Where
- Washington County, Fruitdale
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.333, -88.417
Golf ball size hail fell from a thunderstorm near Fruitdale. The large hail damaged several vehicles and broke several windshields. The hail also damaged some roofs in the area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Alabama, April 25, 20033 injured · $3.9 million · 4.5 in hail · 9 events
- Tornado and Hail in Alabama, April 25, 2003$1.7 million · F0 · 13 events
- Flood in Alaska, April 25 to 30, 2003$2.0 million · 1 event
- Hail and Damaging Winds in Georgia, April 25, 20032 injured · $365,000 · 2 in hail · 18 events
- Hail in Alabama, April 25, 2003$615,000 · 2 in hail · 7 events
- Hail in Mississippi, April 25, 2003$344,000 · 2.5 in hail · 19 events
- Tornado in Alabama, April 25, 2003$100,000 · F1 · 1 event
- Tornado in Florida, April 25, 2003$250,000 · F0 · 1 event
- Hail in Alabama, April 25, 2003$108,000 · 2.5 in hail · 3 events
- Tornadoes in Alabama, April 25, 2003$103,000 · F0 · 2 events
- Strong Wind in Alabama, April 25, 2003$100,000 · 2 events
- Tornado in Florida, April 25, 2003$100,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349805.